Alert archive / Nevada / River Flood Warnings in 2011

River Flood Warning 23, NWS Elko, NV

June 23, 2011Elko County, Nevada

NWS Elko, NV issued this river flood warning at Jun 23, 2011, 5:15 PM PDT for Elko County, Nevada. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2011, 5:15 PM PDT (00:15 UTC)
Expired
Jun 24, 2011, 4:32 AM PDT
In force
11 hr
Issued by
NWS Elko, NV
Flood severity
Minor

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Humboldt River above Dixie Creek (DIXN2). The gauge peaked at 5.12 ft at Jun 24, 2011, 5:00 AM PDT.

actionminormoderatemajor3456706/2306/2406/25
Action stage
5 ft
Minor stage
5.5 ft
Moderate stage
6 ft
Major stage
6.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10320000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WGUS45 KLKN 240015
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
515 PM PDT THU JUN 23 2011

...THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING RIVERS IN NEVADA... 

S FK HUMBOLDT RIVER BELOW SOUTH FORK DAM AFFECTING ELKO COUNTY
FOR THE SOUTH FORK HUMBOLDT, INCLUDING SOUTH FORK DAM, MINOR FLOODING
IS OCCURRING, WITH RIVER LEVELS FORECASTED TO INCREASE.  

INCREASED RELEASES FROM SOUTH FORK DAM HAVE CAUSED RIVER LEVELS TO RISE
ABOVE FLOOD STAGE BELOW SOUTH FORK DAM. THESE INCREASED WATER RELEASES
WILL LIKELY LAST FOR THE NEXT COUPLE OF DAYS DUE TO THE RECENT WARM
WEATHER.

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    FRI    SAT    SUN

SOUTH FORK HUMBOLDT
  SOUTH FORK DAM    5.0    5.1 THU 04 PM    5.4    5.2    5.0

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...

&&

NVC007-241132-
/O.NEW.KLKN.FL.W.0023.110624T0015Z-110624T1132Z/
/DIXN2.1.ER.110623T2240Z.110623T2315Z.110623T2332Z.UU/
515 PM PDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE S FK HUMBOLDT RIVER BELOW SOUTH FORK DAM.
* THROUGH SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  4:15 PM THURSDAY THE STAGE WAS 5.1 FEET. 
* FLOOD STAGE IS 5.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO RISE TO 5.4 FEET BY FRIDAY 
  MORNING.
* IMPACT...AT 5.4 FEET...FLOOD STAGE; MINOR TO MODERATE FLOODING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at Jun 23, 4:24 PM PDT, 51 minutes earlier.

Area forecast discussion, Jun 23, 4:24 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
424 PM PDT THU JUN 23 2011

.SYNOPSIS...A WEAK COLD FRONT WILL MOVE EAST AND STALL ACROSS
PORTIONS OF NORTHERN NEVADA TONIGHT AND FRIDAY. VERY LITTLE IN THE
WAY OF PRECIPITATION IS EXPECTED THIS EVENING...ALTHOUGH COULD SEE AN
ISOLATED DRY THUNDERSTORM IN THE NORTH TONIGHT MAINLY ALONG THE
IDAHO BORDER. ISOLATED DRY THUNDERSTORMS POSSIBLE ALONG THE STALLED
FRONTAL BOUNDARY FRIDAY AFTERNOON...BUT ONLY FROM JARBIDGE EAST TO
THE UTAH BORDER. DRY AND NEAR NORMAL IS EXPECTED FOR THE
WEEKEND...WITH AFTERNOON HIGHS EXPECTED TO WARM TO ABOVE NORMAL
LEVELS FOR THE BEGINNING OF NEXT WEEK...WITH THE POSSIBILITY OF
WIND POSSIBLY TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. WARMER THAN NORMAL
CONDITIONS CONTINUE FOR THE SECOND DAY IN A ROW ACROSS NORTHERN
NEVADA. ON SATELLITE...A LINE OF CLOUDS IS PROGRESSING EASTWARD
ALONG THE BORDER WITH OREGON AND IDAHO. THIS IS IN RESPONSE TO A
WEAK COLD FRONT MOVING ACROSS THE AREA. AHEAD OF THE FRONT...WINDS
ARE GENERALLY BREEZY BUT CONDITIONS REMAIN RATHER DRY. CLOSER TO
THE BORDER THOUGH SURFACE DEWPOINTS ARE A BIT HIGHER WITH READINGS
IN THE UPPER 30S AND LOW 40S. HAVE WENT AHEAD AND EXPANDED
COVERAGE OF VERY ISOLATED DRY THUNDERSTORMS IN THE NORTH.

THE FRONT WILL CONTINUE THROUGH THE AREA BUT MODELS NOW SHOW IT
STALLING ACROSS THE NORTHEASTERN HALF OF THE FORECAST AREA. LOW
LEVEL WINDS DO INDICATE SOME LOW LEVEL SURFACE CONVERGENCE AND
LIFTED INDICES ARE NEAR ZERO. HAVE ADDED ISOLATED DRY
THUNDERSTORMS TO THIS AREA NEAR JARBIDGE EAST TO THE UTAH BORDER.
THERE WILL BE LESS WIND THAN TODAY AND TEMPERATURES OUTDOORS WILL
COOL OFF FROM THURSDAY'S HIGHS.

BY SATURDAY THE PATTERN REMAINS GENERALLY BENIGN WITH DRY
CONDITIONS PERSISTING OVER THE FORECAST AREA. FOR THE MOST
PART...WINDS WILL BE ON THE BREEZY SIDE. AFTERNOON HIGHS WILL BE
AT OR JUST ABOVE NORMAL WITH PLENTY OF SUNSHINE.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. THE LONG TERM
BEGINS WITH A BROAD UPPER LEVEL TROUGH ACROSS THE GREAT BASIN FOR
THE REMAINDER OF THE WEEKEND. THE STRONGEST INFLUENCE OF THE UPPER
LEVEL TROUGH WILL BE WITH REGARD TO TEMPERATURES AS THE SLIGHT COOL
DOWN AT THE END OF THE SHORT TERM WILL CARRY INTO THE ONSET OF THE
LONG TERM. NO PRECIPITATION IS EXPECTED AS THIS TROUGH SWINGS
THROUGH SATURDAY NIGHT AND SUNDAY.

AS THIS TROUGH LIFTS TO THE NORTHEAST INTO CANADA...THE STRONG RIDGE
OVER THE SOUTHERN PLAINS WILL EXPAND WESTWARD ALLOWING H5 HEIGHTS TO
RISE ALONG WITH TEMPERATURES TO REACH SLIGHTLY ABOVE NORMAL LEVELS
AGAIN /WELL INTO THE 80S TO LOWER 90S/ FOR MONDAY AND TUESDAY OF
NEXT WEEK.

THE LONG RANGE MODELS ARE COMING INTO BETTER AGREEMENT WITH THE NEXT
TROUGH MOVING SOUTHWARD FROM THE BRITISH COLUMBIA COAST. EACH MODEL
KEEPS THE TROUGH CUTOFF AND OFF THE NORTHERN CALIFORNIA COAST
TUESDAY NIGHT INTO EARLY WEDNESDAY BEFORE MOVING ACROSS THE GREAT
BASIN DURING WEDNESDAY. THE ECMWF KEEPS THE TROUGH CUTOFF WHILE THE
GFS AND CANADIAN OPEN THE TROUGH AS IT MOVES ACROSS THE CWA. THE
CANADIAN IS MUCH SLOWER THAN THE GFS. HAVE LEANED WITH ECMWF KEEPING
THE TROUGH CUTOFF AS CROSSES THE GREAT BASIN. HAVE INCREASED THE
POPS ACROSS NORTHERN HUMBOLDT/ELKO COUNTIES WEDNESDAY AFTERNOON AND
EVENING. LATER FORECAST MAY NEED TO INCREASE THE POPS FURTHER SOUTH
ACROSS THE REMAINDER OF THESE TWO COUNTIES. EXPECT TEMPERATURES TO
BE SEVERAL DEGREES COOLER WITH MORE CLOUD COVER /ESPECIALLY HUMBOLDT
AND ELKO COUNTIES/ ON WEDNESDAY. IN ADDITION...EXPECT WINDY
CONDITIONS IN ADVANCE OF THIS SYSTEM TUESDAY AND AS IT CROSSES THE
CWA ON WEDNESDAY.

H5 HEIGHTS RECOVER NICELY AS TROUGH PULLS AWAY AND THE RIDGE EXPAND
BACK ACROSS THE CWA FOR THE END OF NEXT WEEK. OVERALL...THE LONG
TERM PERIOD IS EXPECTED TO BE MAINLY DRY WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES.

&&

.AVIATION...HIGH BASED ISOLATED THUNDERSTORMS POSSIBLE OVER NORTHERN
HUMBOLDT AND NORTHERN ELKO COUNTIES THIS AFTERNOON. OTHERWISE...VFR
CONDITIONS EXPECTED FOR THE NEXT 24 HOURS.

&&

.FIRE WEATHER...A COLD FRONT WILL BE MOVING ACROSS THE NORTHERN HALF OF
THE STATE EARLY THIS EVENING...WITH AN ISOLATED DRY THUNDERSTORM
EXPECTED IN THE NORTHERN HALF OF FIRE ZONES 469 AND 470. THE FRONTAL
BOUNDARY WILL LINGER IN THE NORTHERN SECTIONS OF ELKO COUNTY ON
FRIDAY AND AN ISOLATED LIGHTNING STRIKE CANNOT BE RULED OUT. DRY
CONDITIONS WILL CONTINUE THROUGH THE WEEKEND...WITH STRONG WINDS
NEXT WEEK...POSSIBLY THE MONDAY OR TUESDAY AFTERNOON TIME FRAME
FOR OUR SOUTHERNMOST ZONES 454...455...AND 470. AFTERNOON HIGH
TEMPERATURES ARE ANTICIPATED TO GO ABOVE NORMAL FOR THIS TIME OF
YEAR. AS A RESULT...WITH THE CHANCE FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES...THE POSSIBILITY OF DANGEROUS FIRE WEATHER
CONDITIONS EXISTS.

&&

.HYDROLOGY...ABOVE NORMAL TEMPERATURES CONTINUE TO INCREASE FLOW
INTO MANY LOCAL WATERWAYS. FLOOD WARNINGS REMAIN IN EFFECT FOR
LAMOILLE CREEK...AND THE HUMBOLDT RIVER NEAR BATTLE MOUNTAIN AND
COMUS.

LAMOILLE CREEK...LAMOILLE CREEK IS FOLLOWING THE CURRENT DIURNAL
CYCLE DOWNWARD AND HAS FALLEN TO BELOW FLOOD STAGE THIS AFTERNOON.
THE LAMOILLE CREEK IS EXPECTED TO REACH SLIGHTLY ABOVE FLOOD STAGE
DURING THE LATE EVENING HOURS.

HUMBOLDT RIVER...A WAVE CREST IS CONTINUING TO TRAVEL DOWN THE
HUMBOLDT RIVER. THE HUMBOLDT RIVER HAS CRESTED AT BATTLE MOUNTAIN...
HOWEVER IT STILL REMAINS ABOVE FLOOD STAGE AT THE GAGE NORTH OF THE
CITY. THE RIVER IS RISING AT COMUS AND FLOOD STAGE IS EXPECTED TO BE
REACHED LATE THIS AFTERNOON. THE PEAK AT COMUS MAY BE SEVERAL DAYS
AWAY. MINOR FLOODING IS POSSIBLE IN WINNEMUCCA NEXT WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

86/89/89/86/89

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 11:18 AM PDTRiver Flood WarningLKNElko3 days

Nearby

River Flood Warnings in Nevada, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.